Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 381, NWS Tulsa, OK

August 16, 2024Osage County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 16, 2024, 4:12 PM CDT for Osage County, Washington County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2024, 4:12 PM CDT (21:12 UTC)
Expired
Aug 16, 2024, 4:41 PM CDT
In force
29 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Osage County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 76 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2024-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2024-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:34 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 16, 2:34 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
234 PM CDT Fri Aug 16 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 210 PM CDT Fri Aug 16 2024

Small cluster of storms keeps chugging along across southern
Kansas this afternoon near a frontal boundary. A very unstable and
weakly capped airmass resides south of the boundary over much of
eastern OK, with DCAPES >1500. Present trends continue to defy CAM
solutions and imply a threat of this cluster eventually moving
into far northeast OK later this afternoon, posing at least a low
threat of damaging wind gusts given the environment south of the
boundary.

Otherwise, dangerously hot and humid conditions persist this
afternoon with heat warnings/advisories continuing through 9 PM.
Still expected re-juivenated convection later this evening north
of the boundary with greatest concentration of storms across NE OK
and NW AR this evening and overnight. Some storm organization is
likely with relatively strong deep layer flow for August, with
damaging wind gusts the primary hazard, but some large hail
potential as well at least initially. Pockets of heavy rainfall
also appear likely, which could lead to localized flooding
potential if heavier rain rates can coincide with locations that
have seen heavier totals as of late.

&&

.LONG TERM...
(Tomorrow through Friday)
Issued at 210 PM CDT Fri Aug 16 2024

Expectation is for convection to be ongoing across mainly NW AR
early Saturday morning. The brunt of organized activity may have
mostly shifted east and south by 12z or shortly thereafter, some
continued rejuvenation of storms remains possible through the
morning within the frontal zone draped across extreme NE OK and NW
AR. The severe threat should be lower at this point, but the
heavy rain threat will continue. Outside of the influence of any
morning convection, dangerously hot and humid conditions are once
again expected Saturday, and additional heat warnings and
advisories have been issued. Notable exception may be the above
mentioned area of NW AR and extreme NE OK where residual cloud
cover may hamper this to some degree. FOr the time being have
kept NW AR out of any headlines, and went with an advisory for the
AR River valley area as confidence is lower in those areas.

Some additional thunderstorm chances continue Late Saturday into
Sunday, primarily across NW AR. Hot weather will continue with
additional headlines likely needed for some areas. Overall the
pattern favors a gradual trend toward not as hot and humid weather
from Monday onward and, whole the forecast does not explicitly
mention any storm chances next week, we do remain on the periphery
of upper ridge with a NNW flow aloft, raising some uncertainty in
keeping a dry forecast. IN any case we will get a break from the
excessive heat, first across NW AR/NE OK, then most everywhere by
mid-week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1204 PM CDT Fri Aug 16 2024

VFR conditions should prevail through the period, with any
category reductions to occur in thunderstorms. MLC is the only
site with thunderstorm chances low enough to keep out of the TAF,
with PROB30s included late this evening into early Saturday
morning at the remaining terminals. Confidence is highest at the
far NW AR sites and will depict IFR conditions in the PROB30, as
well as potential for strong wind gusts. A TEMPO was strongly
considered at these sites. Conditions should improve through the
morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  98  76  96 /  30  10  10  10
FSM   78  97  77  99 /  20  20  10  10
MLC   78  99  76 101 /  10  10   0  10
BVO   71  97  71  94 /  40  20  10  10
FYV   72  94  71  94 /  60  40  10  20
BYV   70  94  70  92 /  70  50  20  20
MKO   75  96  75  96 /  30  20  10  10
MIO   70  94  70  91 /  70  30  10  10
F10   75  99  74  98 /  20  10   0  10
HHW   78 102  77 104 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ054-058-059-063-
     068-069.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
     053-055>057-060>062-064>067-070>076.

     Heat Advisory from noon to 9 PM CDT Saturday for OKZ054>059-063-
     068-072.

     Excessive Heat Warning from noon to 9 PM CDT Saturday for OKZ049-
     053-060>062-064>067-070-071-073>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

     Heat Advisory from noon to 9 PM CDT Saturday for ARZ019-020-029.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...22
Hazardous weather outlook, Aug 16, 12:59 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1259 PM CDT Fri Aug 16 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1259 PM CDT Fri Aug 16 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...This Evening.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...This Evening.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Dangerous heat and humidity are ongoing early this afternoon in
eastern Oklahoma and northwest and west central Arkansas, with
heat index values from 105 to 115 remaining likely into early
evening.

A low chance of isolated afternoon thunderstorms exists for areas
along the Kansas border, which would pose a threat for damaging
wind and large hail if they do occur. Greater potential for
evening and overnight thunderstorms exists in northeast Oklahoma
and northwest Arkansas, with conditions continuing to favor
strong wind gusts, hail and locally heavy rain and flooding
potential.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY AND SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY THROUGH THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Tonight's thunderstorms may linger past daybreak Saturday morning
across northwest Arkansas, although the severe weather potential
should have waned. Additional thunderstorm development is
expected into Sunday.

Dangerous heat will persist through the weekend. Relatively cooler
temperatures are expected next week as the upper ridge shifts
west away from the region and a cold front moves through the area
this weekend.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:21 PM CDTSpecial Weather StatementTSATulsa24 min
Aug 15, 7:28 PM CDTSpecial Weather StatementTSACherokee32 min
Aug 15, 7:43 PM CDTSpecial Weather StatementTSARogers47 min
Aug 15, 7:46 PM CDTSpecial Weather StatementTSAOttawa29 min
Aug 15, 7:53 PM CDTSpecial Weather StatementTSAWagoner37 min
Aug 15, 8:01 PM CDTSevere Thunderstorm WarningTSARogers, Wagoner29 min
Aug 15, 8:14 PM CDTSpecial Weather StatementTSACherokee31 min
Aug 15, 8:25 PM CDTSpecial Weather StatementTSAWagoner50 min
Aug 15, 8:33 PM CDTAreal Flood AdvisoryTSARogers3 hr
Aug 15, 8:36 PM CDTSpecial Weather StatementTSAWagoner24 min
Aug 15, 9:02 PM CDTSpecial Weather StatementTSAWagoner28 min
Aug 15, 9:23 PM CDTSpecial Weather StatementTSAWagoner37 min
Aug 15, 9:26 PM CDTAreal Flood AdvisoryTSATulsa, Wagoner3 hr
Aug 15, 9:34 PM CDTSpecial Weather StatementTSAPawnee26 min
Aug 15, 9:43 PM CDTSpecial Weather StatementTSAWagoner32 min
Aug 15, 9:48 PM CDTSpecial Weather StatementTSAPawnee42 min
Aug 15, 9:56 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa49 min
Aug 15, 10:06 PM CDTSevere Thunderstorm WarningTSATulsa, Wagoner39 min
Aug 15, 10:22 PM CDTSevere Thunderstorm WarningTSATulsa38 min
Aug 15, 10:25 PM CDTSpecial Weather StatementTSACreek35 min
Aug 15, 10:31 PM CDTFlash Flood WarningTSAWagoner3 hr
Aug 15, 10:34 PM CDTSpecial Weather StatementTSATulsa26 min
Aug 15, 10:40 PM CDTAreal Flood AdvisoryTSACreek, Osage, Tulsa3 hr
Aug 15, 10:44 PM CDTSevere Thunderstorm WarningTSARogers, Tulsa, Wagoner46 min
Aug 15, 10:56 PM CDTSevere Thunderstorm WarningTSATulsa, Wagoner34 min
Aug 15, 10:58 PM CDTSpecial Weather StatementTSAOkmulgee32 min
Aug 15, 11:05 PM CDTSevere Thunderstorm WarningTSAOkmulgee25 min
Aug 15, 11:25 PM CDTSpecial Weather StatementTSAMcIntosh, Muskogee, Okmulgee, Wagoner50 min
Aug 15, 11:34 PM CDTSpecial Weather StatementTSAWagoner26 min
Aug 15, 11:46 PM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Okfuskee, Okmulgee, Pittsburg and 2 more59 min
Aug 16, 12:11 AM CDTSpecial Weather StatementTSAHaskell, Latimer34 min
Aug 16, 2:05 PM CDTExcessive Heat WarningTSAChoctaw, Craig, Creek, Haskell, Latimer, McIntosh and 11 more31 hr
Aug 16, 2:05 PM CDTHeat AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Delaware, Haskell and 7 more31 hr
Aug 16, 3:25 PM CDTSevere Thunderstorm WarningTSAOsage50 min
Aug 16, 4:46 PM CDTSpecial Weather StatementTSACraig29 min
Aug 16, 4:43 PM CDTSpecial Weather StatementTSABenton32 min
Aug 16, 4:57 PM CDTSpecial Weather StatementTSABenton18 min
Aug 16, 5:13 PM CDTSpecial Weather StatementTSABenton32 min
Aug 16, 5:28 PM CDTSevere Thunderstorm WarningTSABenton, Carroll, Madison47 min
Aug 16, 5:44 PM CDTSpecial Weather StatementTSABenton31 min
Aug 16, 6:13 PM CDTSevere Thunderstorm WarningTSABenton, Carroll, Madison33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.